South Dakota, 2015

Wildfire in South Dakota, April 1, 2015

April 1, 2015 · NWS ABR · 1 event in 1 county or zone

A fire was sparked in Potter county north of Gettysburg by a farmer working the field. A rock striking a planting disc on an air seeder started it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A fire was sparked in Potter county north of Gettysburg by a farmer working the field. A rock striking a planting disc on an air seeder started it. With very strong northwest winds, warm temperatures, and low humidity, the fire quickly grew and spread southeast. The fire started two miles east and eight miles north of Gettysburg. By the time of the fire was finished, it had burned an area eight miles long by a half-mile wide in some places. The fire made a run towards the town of Lebanon before being stopped by a slough. A total of 5000 acres were burned. An abandoned farm house, along with a couple barns, a Quonset building, and semi were all damaged or destroyed by the fire. Highway 212 was closed from Gettysburg to a mile east of Lebanon for three hours due to restricted visibility. There was a crash on the highway between an RV and semi due to the lowered visibility. The truck driver suffered minor smoke inhalation. At one time there were 22 fire departments on the scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 1, 9:49 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 1, 9:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 AM CDT WED APR 1 2015

.UPDATE...
ISSUED AT 1046 AM CDT WED APR 1 2015

NO MAJOR CHANGES TO THE FORECAST. WINDS ALONG THE COTEAU ARE A BIT
STRONGER THAN FORECAST...BUT EXPECTED TO DROP SOME THIS AFTERNOON AS
THE TROF MOVES OVERHEAD AND PRESSURE FALLS PUSH INTO MINNESOTA.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 402 AM CDT WED APR 1 2015

MOST OF THE FOCUS IN THE SHORT TERM ONCE AGAIN CENTERS AROUND FIRE
WEATHER. CURRENTLY...MOST OF THE CWA IS WITHIN THE WARM SECTOR OF
THE LOW PRESSURE SYSTEM OVER WESTERN ND. SOUTHERLY BREEZES ALONG
WITH HIGH CLOUDS ARE KEEPING TEMPS RATHER MILD OVER THE REGION.
THE COLD FRONT THAT WILL MOVE ACROSS THE REGION TODAY IS CURRENTLY
ENTERING THE FAR WESTERN DAKOTAS.

MAIN CONCERN TODAY WILL BE THE VERY HIGH TO EXTREME FIRE DANGER.
STRONG NORTHWEST WINDS WILL ACCOMPANY THE COLD FRONT TODAY WITH
GUSTS AROUND 40 MPH FOR MUCH OF THE AREA. COULD SEE GUSTS CLOSER
TO 50 MPH ACROSS THE WEST RIVER COUNTIES AND WILL CONTINUE THE
WIND ADVISORY THERE. RED FLAG WARNING REMAINS IN EFFECT TODAY FOR
THE JAMES VALLEY FIRE ZONE AND POINTS WEST. BY MID TO LATE
AFTERNOON RH VALUES WILL BEGIN TO TANK AS A DRY AIR MASS FOLLOWS
THE FRONT. STILL FORECASTING RH VALUES TO FALL AT OR BELOW 20
PERCENT FOR MOST AREAS WEST OF THE JAMES RIVER. INCREASED HIGH
TEMPS A FEW DEGREES TODAY AS MIXING WITH THE FRONT SHOULD ALLOW
FOR A NICE SPIKE IN TEMPERATURES.

WILL HAVE TO MONITOR CONDITIONS ON THURSDAY AS WELL FOR POSSIBLE
FIRE WEATHER HEADLINES. IT WILL BE PLENTY WINDY BUT RH VALUES
APPEAR MARGINAL. DEBATED ON A FIRE WEATHER WATCH...BUT DRIEST
CONDITIONS APPEAR TO BE SETTING UP OVER SOUTHEAST SD AND INTO
SOUTHERN MN. CURRENT RH GRIDS DO HAVE VALUES AROUND 25 PERCENT
ACROSS JUST THE FAR SOUTHEAST CWA. THOSE EASTERN FIRE ZONES GO ALL
THE WAY TO THE ND BORDER WHERE HIGHER RH VALUES IN THE 30S ARE
FORECAST. PLUS...AM CONCERNED ABOUT COOLER TEMPS AND COLD AIR
ADVECTION IN THE AFTERNOON...ALONG WITH SOME MID LEVEL CLOUDS
WHICH MAY KEEP RH VALUES A BIT HIGHER ALSO. SOMETHING TO MONITOR.
THE SOUTHWEST CWA MAY HAVE A BETTER CHANCE OF FLIRTING WITH RED
FLAG CONDITIONS ON THURSDAY.

.LONG TERM...(FRIDAY EVENING THROUGH TUESDAY)
ISSUED AT 402 AM CDT WED APR 1 2015

THE MODELS SHOW PRETTY GOOD AGREEMENT WITH THE LONG WAVE FLOW
ACROSS THE US THROUGH THE LONG TERM. IT LOOKS MORE LIKELY THAT A
LARGE UPPER LEVEL LOW PRESSURE TROUGH WILL DEVELOP INTO THE
WESTERN US EARLY DIGGING INTO THE SOUTHWEST US BY THE END OF THE
LONG TERM. THIS WILL BE SENDING OFF SEVERAL SHORT WAVES INTO OUR
REGION FROM SUNDAY NIGHT THOUGH TUESDAY BRINGING BETTER CHANCES
OF PRECIPITATION TO THE CWA. ALTHOUGH...THE GFS AND EC DO VARY AT
THE SURFACE WITH WHERE THE LOW PRESSURE AREAS WILL MOVE ACROSS
THE REGION. THE EC CONTINUED TO HAVE HIGHER SURFACE PRESSURES AND
COOLER AIR ACROSS OUR REGION SUNDAY AND MONDAY WHILE THE GFS WAS
MUCH WARMER. IN FACT...THE EC GUIDANCE TEMPERATURES WERE SOME 10
TO 20 DEGREES COOLER THAN THE GFS/MEX AT ALL LOCATIONS ACROSS THE
REGION FOR SUNDAY AND MONDAY. THE CURRENT FORECAST SHOWS A COOLING
TREND FROM SATURDAY THROUGH TUESDAY COOLING TO MOSTLY THE 40S BY
TUESDAY. ALSO...HAVE IN CHANCES OF RAIN/SNOW FROM SUNDAY NIGHT
INTO TUESDAY ACROSS THE CWA WITH THE SHORT WAVES COMING THROUGH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 650 AM CDT WED APR 1 2015

A STRONG FRONT WILL SWEEP ACROSS THE REGION TODAY BRINGING STRONG
WEST TO NORTHWEST WINDS OF 20 TO 25 KNOTS WITH GUSTS TO 30 TO 35
KNOTS TO ALL TAF LOCATIONS. THE WINDS WILL FALL OFF QUICKLY THIS
EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH TODAY AND
TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
     SDZ267>272.

     WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR SDZ003-015-
     033-045.

MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...MOHR
Hazardous weather outlook, Apr 1, 3:46 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 AM CDT WED APR 1 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
446 AM CDT WED APR 1 2015 /346 AM MDT WED APR 1 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH TO EXTREME FIRE DANGER ACROSS THE ENTIRE FORECAST AREA
TODAY AS STRONG NORTHWEST WINDS COMBINE WITH LOW RELATIVE HUMIDITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HIGH FIRE DANGER ON THURSDAY AS WELL AS WINDS REMAIN GUSTY
AND RELATIVE HUMIDITY STAYS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Apr 1, 9:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 AM CDT WED APR 1 2015

SDZ008-021-011830-
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
1007 AM CDT WED APR 1 2015

LOCALLY GUSTY WINDS ARE EXPECTED TO CONTINUE ALONG THE EASTERN
SLOPES OF THE SISSETON HILLS. SOUTHWESTERLY WINDS OF 20 TO 30 MPH
WITH OCCASIONAL GUSTS TO 60 MPH WILL CONTINUE INTO THE EARLY
AFTERNOON. THE LOCATIONS MOST AFFECTED WILL BE THE HIGHER TERRAIN
AREAS OF THE SISSETON HILLS AS WELL AS UP TO 15 MILES EAST OF THE
HILLS. THIS INCLUDES INTERSTATE 29 BETWEEN SUMMIT AND PEEVER...OR
BETWEEN MILE MARKERS 210 AND 225. U.S. HIGHWAY 12 FROM SUMMIT TO
MILBANK MAY ALSO EXPERIENCE STRONG WINDS.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
April 1, 10:00 AM CST to 6:00 PM CST
Where
Potter forecast zone
Reported by
Newspaper
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573284.